Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Goodland, KS

August 7, 2006Decatur County, Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 7, 2006, 8:12 PM CDT for Decatur County, Norton County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 8:12 PM CDT (01:12 UTC)
Expired
Aug 7, 2006, 10:15 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 080112
FFWGLD
KSC039-137-080315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM CDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DECATUR COUNTY IN NORTHWEST KANSAS
  WESTERN NORTON COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF NORTON

* UNTIL 1015 PM CDT

* AT 808 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REAGER AND
  NORCATUR

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 89 AND 117. AT 808 PM 
CDT LAW ENFORCEMENT OFFICIALS REPORTED WATER RUNNING OVER HIGHWAY 
383 BETWEEN CLAYTON AND JENNINGS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3963 10040 3962 9983 3999 9984 3998 10038

$$
MENTZER
1 follow-up statement
000 
WGUS73 KGLD 080224
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT MON AUG 7 2006

KSC039-137-080232-
NORTON KS-DECATUR KS-
922 PM CDT MON AUG 7 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN DECATUR AND
WESTERN NORTON COUNTIES...

THE HEAVY RAIN HAS ENDED WITH ONLY LIGHT SHOWERS REMAINING ACROSS 
THE WARNED AREA. RAINFALL AMOUNTS BETWEEN ONE TENTH AND ONE QUARTER 
INCH CAN BE EXPECTED BEFORE THE ACTIVITY DIMINISHES AROUND 10 PM 
CDT. 


LAT...LON 3963 10040 3962 9983 3999 9984 3998 10038

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:38 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 2:38 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT MON AUG 7 2006

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW ABUNDANT
MOISTURE OVER THE FORECAST AREA THIS AFTERNOON. UNLIKE LAST NIGHT...
UPWARD VERTICAL MOTION FROM A SHORT WAVE WILL BE LACKING. VERTICAL
MOTION TONIGHT WILL BE SUPPLIED BY WARM AIR ADVECTION AS WARM FRONT
RETREATS NORTH...ESPECIALLY FROM 00Z-06Z. MODELS ARE HAVING A
DIFFICULT TIME TRACKING THE FRONT...AND HANG IT SOUTH OF THE
FORECAST AREA. WINDS HAVE SLOWLY BUT SURELY SWITCHED TO THE SOUTH
EVEN AS FAR NORTH AS GOODLAND. A NICE CONVERGENCE AXIS IS
APPARENT ON THE SURFACE FROM KAKO TO KCBK TO KGBD. EXPECT THIS
AXIS TO SHIFT A LITTLE FURTHER NORTHEAST THIS AFTERNOON. CONVECTION
SHOULD DEVELOP THIS AFTERNOON ALONG THE AXIS AND CONTINUE THROUGH
THE EVENING. LATEST RADAR IMAGERY ALREADY SHOWS DEVELOPMENT IN THE
DODGE CITY AREA...AND EXPECT THESE STORMS TO ADVECT NORTHEAST. A
FEW STORMS MAY BECOME SEVERE DUE INSTABILITY AND DECENT
DIRECTIONAL SHEAR...BUT THE BIGGER THREAT WILL BE HEAVY RAIN DUE
TO HIGH PRECIPITABLE WATER VALUES...NOTE 181% OF NORMAL AT KLBF
EARLIER THIS MORNING. WILL GO WITH ABOVE NORMAL POPS THIS
EVENING...AND THEN MENTION STRATUS/FOG LATE TONIGHT DUE TO HIGH
DEW POINTS AND WEAK UPSLOPE WINDS.

THERE WILL BE ENOUGH LOW LEVEL MOISTURE AND WEAK UPSLOPE WINDS TO
MENTION CONVECTION AGAIN TUESDAY AFTERNOON. THEN TEMPERATURES WILL
WARM AND THE AIR MASS WILL DRY DURING THE REST OF THE WEEK AS 500
MB RIDGE STRENGTHENS. GFS BRINGS A WEAK SHORT WAVE THROUGH THE
RIDGE THURSDAY NIGHT. THERE MAY BE SOME CONVECTION WITH THAT...BUT
CONFIDENCE IS NOT HIGH TO MENTION IN THE FORECASTS NOW. A SLIGHTLY
MORE VIGOROUS WAVE IS PROGGED TO ARRIVE SATURDAY AFTERNOON/EVENING...
AND INTRODUCED SOME LOW POPS IN THAT PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MENTZER
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT MON AUG 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
150 PM CDT MON AUG 7 2006 /1250 PM MDT MON AUG 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI STATE AREA THIS
AFTERNOON AS A WEAK WARM FRONT SLOWLY LIFTS ACROSS THE AREA.
THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG ROUGHLY A
SEIBERT COLORADO TO TRIBUNE LINE...BEFORE STORMS MOVE NORTH AND EAST
ACROSS THE REST OF THE AREA. THUNDERSTORMS WILL BEGIN TO DEVELOP IN
THIS AREA AROUND 1 PM MDT (2 PM CDT)...BEFORE SPREADING ACROSS THE
REST OF THE AREA LATER IN THE AFTERNOON AND INTO THE EVENING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT DUE TO
LIMITED SURFACE HEATING NORTH OF THE FRONT SEVERE THUNDERSTORMS
SHOULD BE LIMITED TO AREAS NEAR THE FRONTAL BOUNDARY WHICH WILL
REMAIN ALONG AND SOUTH OF A WAUNETA COLORADO TO NORTON LINE. LARGE
HAIL TO AROUND QUARTER SIZE...DAMAGING MICROBURST WINDS AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SOUTH OF
A LINE EXTENDING FROM FLAGLER AND CHEYENNE WELLS COLORADO TO GOVE
KANSAS TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

JRM

In the hours before

Local storm report, Aug 7, 6:51 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 S HOXIE               39.25N 100.44W
08/07/2006  M1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 7, 6:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          1 W COLBY               39.39N 101.06W
08/07/2006                   THOMAS             KS   AMATEUR RADIO

&&

BOYD
Local storm report, Aug 7, 7:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 NW HOXIE              39.37N 100.45W
08/07/2006  M1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 7, 8:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             11 N ATWOOD             39.97N 101.04W
08/07/2006  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 7, 8:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             11 N ATWOOD             39.97N 101.04W
08/07/2006  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            60 MPH TST WINDS

&&

BOYD
Local storm report, Aug 7, 8:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      JENNINGS                39.68N 100.29W
08/07/2006                   DECATUR            KS   LAW ENFORCEMENT

            2 INCH DEPTH WATER ACROSS HIGHWAY 383 BETWEEN JENNINGS
            AND CLAYTON.

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:19 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
Aug 7, 7:40 PM CDTSevere Thunderstorm WarningGLDNorton42 min
Aug 7, 7:58 PM CDTSevere Thunderstorm WarningGLDRawlins32 min
Aug 7, 8:29 PM CDTSevere Thunderstorm WarningGLDRawlins19 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.